Police seeking information after possible fentanyl overdoses
Tim Brody - Associate Editor
Ontario Provincial Police in Sioux Lookout are expressing concern after several people were rendered unresponsive in the community while using street drugs.
Constable Ben Bye said up to 10 people have been affected during a recent week.
Police believe the drugs people were using have been laced with something, which although not lab confirmed, could be fentanyl.
“With each one, the person appears to have been overdosing and the treatment for an overdose to fentanyl has been beneficial to them,” he said.
Bye admits, “I don’t have the blood reports and all the toxicologies.”
He reiterated, “We don’t know for sure, but the drug that we use, Naloxone, to combat a person overdosing on fentanyl has been very successful with these people. We don’t know of any other drugs that Naloxone is successful with.”
The majority of cases have involved cocaine.
“We are getting enough it’s alarming. We haven’t seen a trend like this yet in Sioux Lookout,” he said.
Bye stated, “We’re not blind to the fact that people are using street drugs in Sioux Lookout. We want to try to combat that, but if people are going to use that, we want them to be safe and to be aware of the potential side effects of doing drugs that could be laced with fentanyl or other drugs.”
Bye urges people to call 911 immediately if they suspect someone may be suffering from an overdose.
He also urged people to contact the Northwestern Health Unit (NWHU), who, with a bit of training, can provide people with free Naloxone Hydrochloride kits, much like police and first responders carry.
Gillian Lunny, NWHU manager of sexual health and harm reduction, agreed it’s a good idea for people to have access to, and know how to use, the potentially lifesaving drug.
“In about 2013 the Northwestern Health Unit started providing take home Naloxone kits. We were the third health unit in Ontario to do that in an effort to save lives. Naloxone is a medication that has been used in hospitals for decades. What the drug does is it reverses, almost immediately, an opioid overdose. We implemented this program to give these kits to people who are misusing opioids in the hopes they will be there and can save the life of someone who is overdosing.
“We’ve given out, regionally, hundreds of kits. Since we started this program it’s been very successful. We’re aware of close to 100 kits that have been used… where a life has been saved by people, non-healthcare professionals, people in the public,” Lunny shared.
She added, “The point of Naloxone is saving lives. It’s, again, not about judging the person who might be using. It’s about saving lives. Opioid overdose death is having a huge toll on our province, in our region, and in our country.”
“It’s an inter-nasal spray… it goes up the nose and you squirt it,” she said of the drug.
“It’s easy to administer and doesn’t come with a lot of risk, so if you were to administer it to someone who wasn’t overdosing on an opioid, there’s no medical harm to the person that you’re giving it to,” she commented.
“The reality, and this has been going on for a number of years now, opioid overdose is the leading cause of accidental death in Ontario,” Lunny remarked.
“Up to 2012, OxyContin was by far the opioid being reported most used in Ontario. When that was delisted, of course things were going to shift. As people were switching to other drugs, overdose rates were going up because people were using drugs they weren’t familiar with.
“The reality for us now is that we have a very highly addicted population and less opioids being prescribed. It’s opened the market for illicit substances to come back in. It used to always be prescription. So we’re at a point where we’re seeing heroin reports going up. Powdered fentanyl; we have reports that it’s been coming in from China. It’s being pressed into pill form. It’s in powder form. It’s showing up in other drugs and people are overdosing on these drugs without even knowing that they’re taking it. It’s shown up in cocaine. People using lots of other illicit drugs are overdosing from an opioid which they weren’t even intending to take,” she said.
“In the Northwestern Health Unit catchment area we are not aware of a lab confirmed case of carfentanil,” she said.
“It is around us. The Thunder Bay District Health Unit has had confirmed cases of fentanyl and carfentanil. We’ve been hearing reports from our clients for years that it’s been here. The reality is that if someone is using an illicit substance, the reality is fentanyl or carfentanil could very likely be in it,” Lunny said.
“We want to stop the illicit drug trade, very much so, but it’s even scarier when people are taking a drug which they think is one thing, but it’s laced with something which could be potentially lethal,” Bye agreed.
Police ask anyone with information about these incidents to contact their nearest police authority or the OPP at 1-888-310-1122. People can provide information anonymously by calling Crime Stoppers at 1-800-222-8477 (TIPS), or submit a tip online at www.tipshelp.com.